Kansas, 2025

Flash Flooding and Hail in Kansas, May 18 to 19, 2025

May 18 to 19, 2025 · NWS GID · 8 events in 4 counties and zones

Intense late afternoon and early thunderstorms produced large hail and localized flash flooding across a part of north central Kansas. Beloit was hit the hardest as hail reached 2 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Intense late afternoon and early thunderstorms produced large hail and localized flash flooding across a part of north central Kansas. Beloit was hit the hardest as hail reached 2 in diameter. However, flash flooding thanks to nearly 6 of rain was the problem in parts of Jewell and Smith counties. Smith County Emergency Management verified county roads flooded north of Lebanon along with water impacting U.S. Highway 281 north of Smith Center. The thunderstorms fired between 4 and 6 pm along in Osborne and Mitchell counties and rolled northeast. Despite the movement of the thunderstorms, eastern Smith and western/northern Jewell county experienced a 2-3 hour period of training thunderstorms dumping heavy rain which resulted in the flooding. Most of the runoff from the rain was in the White Rock Creek Basin and eventually flowed into Lovewell Reservoir. The thunderstorms lifted north into Nebraska by mid-evening.

Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 2:58 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
  • Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
  • Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 2:58 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
358 PM CDT Sun May 18 2025

.KEY MESSAGES...

- A couple waves of thunderstorms are expected this evening into
  the overnight hours. Some of these storms may have Large Hail,
  Damaging Winds and a tornado possible.

- Thunderstorms are expected to develop Monday afternoon
  along/near Highway 281. These storms could be severe as well.

- Cooler Tuesday and Tuesday night. Then warming to near
  climatic normals for late May.

&&

.DISCUSSION...
Issued at 358 PM CDT Sun May 18 2025

The primary focus today has been on this evening and overnight
thunderstorm/severe forecast.

The models have been steady today, showing more coverage across
south central Nebraska and north central Kansas, than yesterdays
runs. The CAM guidance indicates the potential for a couple of
rounds or waves of thunderstorms this evening and overnight. The
first round will develop in the next hour or two, and arching
across much of the forecast area, and moving from southwest to
northeast with time. These storms could be severe as warm moist
air continues to advect northward. These storms are likely to
remain somewhat elevated at first. Instability decreases to the
north, but shear remains plentiful.

On its heels, the next round is firing as of 3:45 PM from
northeast Colorado southwest to west of Dodge City, KS. These
storms are expected to be severe. These storms will be round two
moving towards the area this evening with the chance for
supercells with very large hail, tornadoes and damaging winds.
Some of these storms, especially those that begin in far NE
Colorado could persist and become a line and move eastward
during the overnight hours.

Tomorrow, the whole system will move eastward. A lull in
activity is expected during the morning hours, but then storms
could fire along the dryline, as well as the cold front, which
will be slightly behind the dryline. There remains a question on
where the convection will develop, but the most favored area is
along and and east of Highway 281 and track eastward during the
afternoon and evening hours. An additional question is how will
today's convection and any outflow boundaries impact the
evolution of tomorrow's convection.

Beyond these two days of severe weather, cooler air will settle
in with highs in the 50s and 60s. Lows Wednesday morning in
central Nebraska could bring a chance for some frost.

The remainder of the forecast, there are a few chances for
precipitation off and on and temperatures will be in the 70s
generally.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1238 PM CDT Sun May 18 2025

For KGRI/KEAR Airports:

VFR TAFs this afternoon before thunderstorms are expected to
move into the terminals from the south/southwest. East/southeast
winds are breezy this afternoon with gusts exceeding 30kts at
times. These breezy southeasterly winds will persist through the
afternoon and evening hours. Thunderstorms will likely be
present at least off and on from approximately 23z to 03-04z.
Low MVFR to IFR ceilings are expected during the overnight
hours. Winds are expected to shift to the west/northwest around
mid-day on Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 18, 2:26 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Sun May 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move from the southwest
to the northeast across the area this afternoon through the
evening and into tonight. Some of these storms are likely to be
severe, and the strongest storms may produce hail over 2 inches in
diameter, isolated tornadoes, and localized wind gusts up to 60
MPH. The main timeframe for severe weather is between 4pm to 3am.
Severe weather is possible across the entire area, but the most
favored area for very large hail and tornadoes is southwest of a
line from Lexington to Hebron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to redevelop on Monday, and
some of these may also become severe. The highest risk is
expected to be near and east of Highway 281 in the 3pm to 10pm
timeframe. The primary hazard will be large hail, but an isolated
tornado or two cannot be ruled out.

Patchy frost is possible as temperatures fall into the mid 30s in
areas north and west of the tri-cities Wednesday night into
Thursday morning.

Off and on chances for thunderstorms return to the area for the
Memorial Day weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, May 18, 4:11 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
511 PM CDT Sun May 18 2025

KSZ017-018-182315-
Rooks KS-Osborne KS-
511 PM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT ROOKS AND OSBORNE COUNTIES
THROUGH 615 PM CDT...

At 510 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Emmeram, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Natoma around 520 PM CDT.

Other locations in the path of this storm include Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9960 3957 9953 3957 9849 3913 9849
TIME...MOT...LOC 2210Z 189DEG 49KT 3903 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Stump

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood. Local standard time, as filed.

Hail, Osborne

When
May 18, 4:18 PM CST
Where
Osborne County, 0.54 mi W of Natoma
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.180, -99.030

Hail, Osborne

When
May 18, 4:28 PM CST
Where
Osborne County, 7.64 mi WNW of Covert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -98.940

Hail, Osborne

When
May 18, 4:38 PM CST
Where
Osborne County, 0.53 mi E of Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -98.940

Hail, Mitchell

When
May 18, 5:15 PM CST
Where
Mitchell County, Beloit Arpt
Measured
2 in hail
Property damage
$1.5 million
Reported by
Public
Coordinates
39.470, -98.130

Hail up to two inches in diameter was reported with this round of storms.

Hail, Mitchell

When
May 18, 5:50 PM CST to 6:05 PM CST
Where
Mitchell County, 0.87 mi SE of Beloit
Measured
1.5 in hail
Property damage
$500,000
Reported by
Public
Coordinates
39.460, -98.110

Hail up to ping pong ball size was reported in this round of storms.

Hail, Mitchell

When
May 18, 6:34 PM CST
Where
Mitchell County, 0.87 mi SE of Scottsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.940

Flash Flood, Smith

When
May 18, 8:00 PM CST to May 19, 2:00 AM CST
Where
Smith County, 11.17 mi NE of Cora to 7.78 mi ESE of Cora
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.980, -98.504

Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.

Flash Flood, Jewell

When
May 18, 8:00 PM CST to May 19, 2:00 AM CST
Where
Jewell County, 8.46 mi N of Salem to 7.04 mi NNE of Burr Oak
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.002, -98.482

Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270111, 1270112, 1270113, 1270114, 1270115, 1270118, 1270394, 1270396.